Psychiatric Adverse Reactions with Statins, Fibrates and Ezetimibe
- 284 Downloads
The HMG-CoA reductase inhibitors (‘statins’) have come into widespread use internationally. There has been a long history of their use in New Zealand and this use has increased in recent years. There has also been an increase in the number of reports to the New Zealand Centre for Adverse Reactions Monitoring (CARM) of suspected psychiatric adverse reactions associated with statins. The reactions mentioned in these reports include depression, memory loss, confusion and aggressive reactions. Convincing reports to CARM of recurrence of these reactions upon rechallenge add weight to recent studies reporting serious psychiatric disturbances in association with statin treatment. Aggressive reactions associated with statins are poorly documented in the literature. These observations emphasise the need to be vigilant in looking for these reactions as they can have a significant personal impact on a patient. The observation that other lipid-lowering agents have similar adverse effects supports the hypothesis that decreased brain cell membrane cholesterol may be important in the aetiology of these psychiatric reactions.
KeywordsStatin Simvastatin Atorvastatin Ezetimibe Fluvastatin
The Ministry of Health, New Zealand, funds, under contract, the New Zealand Pharmacovigilance Centre, a unit within the Department of Preventive and Social Medicine at the University of Otago, to provide national adverse drug reaction monitoring services. No additional sources of funding were used to assist in the preparation of this review. The authors have no conflicts of interest that are directly relevant to the content of this review.
- 9.Savage R, Tatley M. Myopathy with statins: check CK levels and interactions. Prescriber Update 2004 May; 25(1): 4–5Google Scholar